Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 16, NWS Hastings, NE

July 30, 2016Howard County, Sherman County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jul 30, 2016, 8:03 AM CDT for Howard County, Sherman County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2016, 8:03 AM CDT (13:03 UTC)
Expired
Jul 30, 2016, 11:00 AM CDT
In force
3 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Howard County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:15 AM CDTHEAVY RAIN 3.13Dannebrog, NE
Jul 30, 8:40 AM CDTFLOOD2 N Dannebrog, NEWATER WAS OVER HIGHWAY 11 NEAR 8TH AVENUE...APPROXIMATELY 2 MILES NORTH OF TOWN. WATER AS SINCE GONE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS53 KGID 301303
FFWGID
NEC093-163-301600-
/O.NEW.KGID.FF.W.0016.160730T1303Z-160730T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
803 AM CDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HOWARD COUNTY IN CENTRAL NEBRASKA...
  EASTERN SHERMAN COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1100 AM CDT

* AT 800 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY...IF IT HAS NOT STARTED ALREADY.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ST. PAUL...DANNEBROG...ASHTON...BOELUS...FARWELL...
  ROCKVILLE AND SHERMAN RESERVOIR DAM.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AROUND 1 INCH ARE POSSIBLE IN
THE WARNED AREA YET THIS MORNING.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...OAK CREEK...BIG
SLOUGH....BEAVER CREEK...CEDAR CREEK... PRAIRIE SLOUGH...PRAIRIE
CREEK...DEER CREEK...DRY CREEK...SOUTH LOUP RIVER...SHERMAN
RESERVOIR AREA...ROCK CREEK...ELK CREEK...TURKEY CREEK...COW CREEK
AND MUNSON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4126 9839 4105 9839 4105 9891 4132 9892
      4129 9869

$$

PFANNKUCH
1 follow-up statement
241 
WGUS73 KGID 301558
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1058 AM CDT SAT JUL 30 2016

NEC093-163-301607-
/O.EXP.KGID.FF.W.0016.000000T0000Z-160730T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOWARD NE-SHERMAN NE-
1058 AM CDT SAT JUL 30 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN HOWARD AND EASTERN SHERMAN
COUNTIES WILL EXPIRE AT 1100 AM CDT...

THIS FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD
WARNING FOR MUCH OF THE SAME AREA...WHICH IS IN EFFECT UNTIL 445 PM
CDT. 

LAT...LON 4126 9839 4105 9839 4105 9891 4132 9892
      4129 9869

$$

PFANNKUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:53 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 5:53 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
553 AM CDT SAT JUL 30 2016

.SHORT TERM...(Today and tonight)
Issued at 402 AM CDT Sat Jul 30 2016

Difficulty continues to lie with timing and chances of precipitation.

Today will be a day of transition as the upper level flow becomes
more zonal as the subtropical high begins to build. Temperatures
today will be close to 5 degrees warmer and dewpoints perhaps a few
degrees warmer as well, compared to yesterday.

Although we do have some showers/thunderstorms kicking up in our
north/westerly this morning as a subtle perturbation slips by, it
appears that slight ridging aloft may give us a relative lull by late
morning early afternoon, but I'm not confident enough to pull pops
completely for mid-day with our given conditions in lower levels.
With increased instability and moderate bulk shear in the 40 kt
range, I would not be surprised to see a severe thunderstorm or two
pop up by late afternoon and heading into the evening, and this
looks especially true for areas southwest of the tri-cities.

Our best shot at rain should come overnight tonight as the low-level
jet strengthens and provides support for thunderstorm activity,
especially focused in our southeast. I could see some stronger
updrafts producing some decent sized hail, so severe weather could
occur for pretty much most of the night.

For temperatures, sky cover, and dewpoints, etc., I made very small
changes. I did increase chances of rain late tonight after midnight
due to the strengthening low-level jet.

.LONG TERM...(Sunday through Friday)
Issued at 402 AM CDT Sat Jul 30 2016

Aloft: Heights will rise next week with a subtropical high
developing over the Srn Plains...and overtaking the Srn 2/3 of the
CONUS. The Westerlies will retreat to the US-Can border. Overall...
the mean position of the ridge will be over the Nrn Plains...with
trofs over the NE and NW. Two systems will force cool fronts S into
the fcst area. The first is a low that will form today over British
Columbia. This low will head into Cntrl Canada and stall. The second
will be the low currently over the Gulf of AK. This low will move
into the Pac NW Tue and weaken as it moves thru the Nrn Plains ridge
...temporarily lowering heights.

Surface: A weak warm front will be lifting thru the fcst area Sun...
as low pres heads into Cntrl Canada and its trailing cool front
advances thru the NW USA. This cool front will cont E...slowly
crossing most of the fcst area late Mon night into Tue. It will
temporarily stall over KS and then lift back to the N as a warm
front Wed...with low pres forming over MT and ejecting into Canada.
The cool front associated with this low should cross the fcst area
Thu before stalling along the KS-OK border Fri and then dissipating
Sat. Weak high pres will build in Fri...then shift E of the region
Sat.

Some details...

Temps: the main trend will be upward thru Wed...back into the 90s
and probably some low 100s over parts of N-cntrl KS. Temps then drop
Thu with frontal passage before beginning another warming trend into
next weekend.

Rain: the next best chance will be with the front Thu per the EC QPF
probabilities and deterministic global models. Before that...
anything will be very isolated.

Sun: Sct tstms will probably be on-going at daybreak over Ern
Neb/KS. The Wrn fringe of this activity could be affecting parts of
the fcst area E of Hwy 281 thru mid-morning...but it should be all E
of the fcst area by noon at the latest.

Mon-Tue: Heat cranks up again. Can't rule out an isolated storm or
two meandering in from the high plains...but don't count on it.
Advection of the EML over the region combined with subsidence aloft
should keep the fcst area mostly capped.

Temps could be hotter Mon than what we've advertised. GFS/NAM cross
sections suggest a fair amt of clouds.

Thu: if the last 3 EC runs are right...this could be a very
productive front rainwise. They are fcstg a SW-NE oriented 100 kt
jet streak just ahead of the trof axis...putting the front and Cntrl
Plains in the favorable RRQ. Slow movement of the front will also be
a plus.

The ridge will resurge back into the region next week behind the
departing trof. This should cap most of the fcst area once again.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday morning)
Issued at 552 AM CDT Sat Jul 30 2016

Main concern is thunderstorm potential, especially for late
tonight and low-level wind shear overnight as a low-level jet
develops and strengthens. Some storms could be severe, with large
hail possible.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Kelley
AVIATION...Heinlein
Hazardous weather outlook, Jul 30, 4:48 AM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
448 AM CDT SAT JUL 30 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
448 AM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE FOR MOST OF THE OUTLOOK AREA
AFTER 4 PM THIS AFTERNOON INTO THE OVERNIGHT...ESPECIALLY
SOUTHWEST OF THE TRI-CITIES OF KEARNEY...GRAND ISLAND...AND
HASTINGS. THE MAIN THREAT WOULD BE LARGE HAIL AT LEAST THE SIZE
OF QUARTERS.

THUNDERSTORMS ARE POSSIBLE AT NEARLY ANY POINT TODAY AND
TONIGHT. HOWEVER...THE BEST CHANCE RAIN WILL BE AFTER MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WHILE MUCH OF THE TIME WILL BE DRY...THUNDERSTORMS ARE POSSIBLE FOR
PORTIONS OF THE OUTLOOK AREA EACH DAY. WHILE THERE IS POTENTIAL THAT
SOME STORMS COULD BE SEVERE...AT THIS TIME FORECAST UNCERTAINTY IS
TOO GREAT TO IDENTIFY ANY SPECIFIC TIME PERIODS OR LOCATIONS.
HOWEVER...THE GREATEST RISK AND COVERAGE OF THUNDERSTORMS IS
CURRENTLY EXPECTED THURSDAY.

DURING THE AFTERNOON HOURS MONDAY THROUGH WEDNESDAY...HEAT INDEX
VALUES NEAR 100 DEGREES ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS
AFTERNOON...ESPECIALLY SOUTHWEST OF THE TRI-CITIES.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN/KELLEY

In the hours before

Special weather statement, Jul 30, 5:35 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
535 AM CDT SAT JUL 30 2016

NEZ039-301115-
VALLEY NE-
535 AM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VALLEY COUNTY UNTIL 615
AM CDT...

AT 535 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ORD...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ORD AROUND 540 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4159 9911 4168 9902 4158 9876 4144 9893
TIME...MOT...LOC 1035Z 308DEG 13KT 4160 9900

KELLEY
Special weather statement, Jul 30, 6:14 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
614 AM CDT SAT JUL 30 2016

NEZ039-046-301130-
SHERMAN NE-VALLEY NE-
614 AM CDT SAT JUL 30 2016

...STRONG THUNDERSTORM OVER SOUTHERN VALLEY COUNTY WITH
TORRENTIAL RAINFALL...

AT 613 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF ARCADIA...OR 13 MILES
SOUTH OF ORD...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LOUP CITY AND SHERMAN RESERVOIR DAM AROUND 630 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4146 9875 4140 9875 4139 9874 4121 9886
      4136 9911 4152 9900
TIME...MOT...LOC 1113Z 297DEG 14KT 4141 9897

KELLEY
Local storm report, Jul 30, 7:21 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
721 AM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       2 NE ARCADIA            41.45N 99.10W
07/30/2016  E4.00 INCH       VALLEY             NE   PUBLIC

            HAD 4.75 INCHES IN LAST 24 HOURS...AROUND 4 INCHES IN
            LAST 3 HOURS.

&&

ADP
Special weather statement, Jul 30, 7:28 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
728 AM CDT SAT JUL 30 2016

NEZ046-047-061-062-301315-
HOWARD NE-HALL NE-SHERMAN NE-BUFFALO NE-
728 AM CDT SAT JUL 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUFFALO...HOWARD...
HALL AND SHERMAN COUNTIES UNTIL 815 AM CDT...

AT 727 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF LOUP CITY TO ROCKVILLE TO
NEAR DANNEBROG. MOVEMENT WAS SOUTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS POSSIBLY IMPACTED INCLUDE...GRAND ISLAND...ST.
PAUL...RAVENNA...WOOD RIVER...LOUP CITY...CAIRO...
ALDA...PLEASANTON...DANNEBROG...ST. LIBORY...ELBA...ASHTON...
BOELUS...FARWELL...ROCKVILLE AND HAZARD.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 304 AND 316.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4091 9917 4079 9876 4078 9830 4125 9833
      4130 9871 4131 9912
TIME...MOT...LOC 1227Z 002DEG 17KT 4121 9905 4110 9880 4113 9847

PFANNKUCH
Local storm report, Jul 30, 7:35 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
735 AM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            5 E ARCADIA             41.42N 99.03W
07/30/2016                   VALLEY             NE   EMERGENCY MNGR

            VALLEY COUNTY EM REPORTS WATER STARTING TO CREEP OVER THE
            INTERSECTION OF HIGHWAYS 70 AND 58. SOME COUNTY ROADS AND
            DRIVEWAYS HAVE WATER OVER THEM.

&&

ADP
Local storm report, Jul 30, 7:47 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
747 AM CDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     HEAVY RAIN       LOUP CITY               41.28N 98.97W
07/30/2016  M2.82 INCH       SHERMAN            NE   CO-OP OBSERVER

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:35 AM CDTSpecial Weather StatementGIDValley40 min
Jul 30, 6:00 AM CDTFlash Flood WarningGIDValley3 hr
Jul 30, 6:14 AM CDTSpecial Weather StatementGIDSherman16 min
Jul 30, 6:45 AM CDTFlash Flood WarningGIDSherman, Valley3 hr
Jul 30, 6:58 AM CDTSevere Thunderstorm WarningGIDSherman32 min
Jul 30, 7:28 AM CDTSpecial Weather StatementGIDHall, Howard, Sherman47 min
Jul 30, 7:46 AM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick29 min
Jul 30, 8:15 AM CDTSpecial Weather StatementGIDHamilton30 min
Jul 30, 8:19 AM CDTSpecial Weather StatementGIDAdams, Hall41 min
Jul 30, 8:37 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton23 min
Jul 30, 8:58 AM CDTAreal Flood WarningGIDSherman, Valley6 hr
Jul 30, 9:00 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Fillmore, Hall, Hamilton, Nuckolls and 1 more45 min
Jul 30, 9:40 AM CDTSpecial Weather StatementGIDClay, Fillmore, Nuckolls, Thayer50 min
Jul 30, 10:36 AM CDTSpecial Weather StatementGIDThayer39 min
Jul 30, 10:56 AM CDTAreal Flood WarningGIDHoward, Sherman6 hr

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.